New Mexico, 2011Damaging Wind in New Mexico, May 6, 2011
May 6, 2011 · NWS ABQ · 1 event in 1 county or zone
A couple of dry thunderstorms developed over the Guadalupe Mountains of Chaves County and moved onto the plains of southern Chaves County. A microburst from one of these cells blew one third of a metal roof off a home 2 miles southwest of Hagerman.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of dry thunderstorms developed over the Guadalupe Mountains of Chaves County and moved onto the plains of southern Chaves County. A microburst from one of these cells blew one third of a metal roof off a home 2 miles southwest of Hagerman.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 6, 2:24 AM MST, 10 hours 36 minutes earlier.
Area forecast discussion, May 6, 2:24 AM MST, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
324 AM MDT FRI MAY 6 2011
.DISCUSSION...
A GENERALLY TRANQUIL...WARM...AND BREEZY PATTERN WILL AFFECT THE
AREA THROUGH THE WEEKEND. THE LATEST 0815Z SURFACE ANALYSIS OVER
THE EASTERN PLAINS SHOWS WINDS HAVE VEERED TO THE SOUTH IN RESPONSE
TO A DEVELOPING LOW CENTER OVER SE COLORADO. MAX TEMPS TODAY WILL
BE NEARLY 20F WARMER THAN THURSDAY OVER THE EASTERN PLAINS AND 5
TO 10F WARMER ELSEWHERE. THE STRONGEST SURFACE PRESSURE GRADIENT
COMBINED WITH A DEEP MIXED LAYER BY LATE AFTERNOON WILL SUPPORT WIND
GUSTS BTWN 25 AND 30 KTS ACROSS THE NORTHERN MTS AND NE PLAINS. THIS
WILL PROVIDE LOCALIZED CRITICAL FIRE WX CONDITIONS FOR A COUPLE OF
HOURS THIS AFTERNOON.
THE CURRENT WEST TO NORTHWEST UPPER LEVEL FLOW WILL SHIFT TO THE
SOUTHWEST INTO SATURDAY IN RESPONSE TO A 120-140 KNOT JET CORE
SLIDING EAST INTO THE PACIFIC NORTHWEST. BREEZY CONDITIONS WILL
DEVELOP ONCE AGAIN BY LATE AFTERNOON BUT THE REAL STORY WILL BE
HIGH TEMPS. +14C 700MB TEMPS WILL TRANSLATE TO NEAR RECORD HIGH
TEMPS FOR MANY AREAS OVER THE SE PLAINS. THE RECORD AT KROW FOR
5/7 IS 100 AND 5/8 IS 101. SOME LOCALES WITHIN THE LOWER RIO
GRANDE VALLEY FROM BELEN TO SOCORRO MAY REACH 90F. WINDS WILL
BE EVEN BREEZIER INTO SUNDAY AS 700-500MB LAYER WINDS INCREASE
TO 30-40 KTS. TEMPS WILL BE HOT AGAIN FOR THE EAST AND A FEW
DEGREES COOLER OUT WEST.
MONDAY WILL BE THE WINDIEST DAY AS THE MAIN UPPER JET CORE SWINGS
ACROSS THE STATE. LOWERED POPS FOR THE NORTHERN MTS AND ADDED
BLOWING DUST TO AREAS MAINLY ALONG AND SOUTH OF I40. THE CHANCE
FOR WIND ADVISORY CONDITIONS AND DANGEROUS FIRE WX CONDITIONS
ARE INCREASING.
THE UPPER LEVEL TROUGH AXIS IS EXPECTED TO PASS NORTH OF THE AREA
BTWN TUESDAY AND WEDNESDAY. THERE ARE SOME TIMING AND STRENGTH
ISSUES NOTED BETWEEN THE GFS AND EURO SOLNS. TEMPS WILL COOL DOWN
UP TO 15F FOR MOST AREAS. HAVE MAINTAINED HIGHEST POPS OVER THE
NORTHERN MTS DURING THIS PERIOD.
GUYER
&&
.AVIATION...
VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS. SOMEWHAT GUSTIER
WINDS EXPECTED ACROSS THE FORECAST AREA ON FRIDAY...BUT FAR BELOW
THE LEVELS OF THE WINDIEST DAYS OF THE PAST FEW WEEKS. ESPECIALLY
ACROSS THE NE HALF OF THE FORECAST AREA GUSTS TO 30 OR 35 KT PRETTY
LIKELY...WITH EMPHASIS ON AREA BETWEEN LVS AND TCC.
NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 43
&&
.FIRE WEATHER...
NO LARGE CHANGES MADE TO THE GRIDDED FORECAST. CONFIDENCE PRETTY
HIGH FOR A SIGNIFICANT WIND EVENT ON MONDAY ACROSS THE EASTERN HALF
OF THE FORECAST AREA AND SOME SOUTHERN SECTIONS AS WELL. SOME
COOLING AND CLOUD COVER STILL SHOULD AFFECT NORTHWEST AREAS ON
MONDAY...BUT THERE IS SOME REMAINING UNCERTAINTY AS TO HOW MUCH WILL
OCCUR...ESPECIALLY PER CLOUD COVER. STILL THOUGH A SIGNIFICANT FIRE
WEATHER GROWING EVENT EXPECTED FOR MAINLY THE SE HALF OR SO OF N AND
CENTRAL NM. UNTIL THEN THOUGH OVERALL THE MOST PERSISTENT ASPECT OF
FCST REMAINS THE ABYSMALLY LOW RH AND LACK OF SIGNIFICANT PCPN.
MID LEVEL DRY SLOT REMAINS AS POOR TO VERY POOR HUMIDITY RECOVERIES
EXPECTED ACROSS ALL BUT SOME OF THE COLDER MOUNTAIN VALLEYS UP NORTH
AND PERHAPS SE ROOSEVELT COUNTY TONIGHT WHERE LOCALLY FAIR
RECOVERIES POSSIBLE. SINGLE DIGIT MINIMUM RH PRETTY COMMON ACROSS
FCST AREA WITH SOME EXCEPTIONS IN NORTHERN MTNS. THERE IS FAIR
LIKELIHOOD OF BETWEEN 1 AND LOCALLY 3 HOURS OF MARGINAL RED FLAG
CONDITIONS IN SPOTTY FASHION NEAR AND 30 OR 40 MILES EITHER SIDE OF
INTERSTATE 40 BETWEEN CLINES CORNERS AND TUCUMCARI THIS AFTN. SAME
GENERAL AREA...SLIGHTLY SMALLER COVERAGE...AFFECTED SAT AFTN FOR AN
HOUR OR TWO. SUNDAY WILL SEE A SIGNIFICANT EXPANSION OF AREA
COVERAGE AS MIN RH STAYS LOW BUT CRITICAL WIND SPEEDS COVERAGE
INCREASES. WILL HOLD OFF ISSUING WATCH FOR THAT DAY...DUE TO HAVING
SEEN TOO MANY CASES IN THE PAST WHERE A DIGGING TROUGH ALOFT TO WEST
OF NM DELAYS ITS EASTWARD PROGRESSION LONG ENOUGH TO DELAY ONSET OF
STRONGER WINDS...THUS CONFIDENCE NOT HIGH ENOUGH. OTHER ASPECT IS
THAT MON WILL BE BRINGING AN EVEN WIDER COVERAGE...THOUGH THAT IS
CERTAINLY TOO FAR OUT FOR WATCH ISSUANCE NOW.
DRY THUNDERSTORM POTENTIAL COVERAGE IS EVER SO SLIGHTLY SMALLER IN
COVERAGE FOR THIS AFTN IN SE EDGE OF FCST AREA. A LITTLE BETTER
SIGNAL FURTHER SOUTH. CONFIDENCE IS PRETTY LOW THAT DRY STORMS WOULD
AFFECT OUR FIRE WEATHER FORECAST AREA BUT ERRING ON THE SIDE OF
CAUTION WITH ITS INCLUSION INTO THE FORECAST.
THE UPPER TROUGH IS EXPECTED TO GRADUALLY WEAKEN AND PUSH EASTWARD
OVER THE ROCKIES ON TUESDAY THUS PROVIDING COOLER CONDITIONS AND
HIGHER HUMIDITY. CRITICAL AREAS COULD STILL BE FOUND ACROSS THE
EASTERN PLAINS DURING THIS PERIOD AND THIS IS DEPICTED WITHIN OUR
GRIDDED FORECAST. THE UPPER TROUGH IS EXPECTED TO GRADUALLY SHIFT
OVER THE HIGH PLAINS ON WEDNESDAY LEAVING COOLER CONDITIONS ACROSS
THE STATE AND LESS WIND OVERALL THAN EARLIER IN THE WEEK.
43
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 82 43 81 43 / 0 0 0 0
DULCE........................... 75 32 74 30 / 0 0 0 0
CUBA............................ 79 33 79 33 / 0 0 0 0
GALLUP.......................... 80 33 78 38 / 0 0 0 0
EL MORRO........................ 74 32 76 35 / 0 0 0 0
GRANTS.......................... 82 33 82 39 / 0 0 0 0
QUEMADO......................... 78 35 80 38 / 0 0 0 0
GLENWOOD........................ 86 44 86 42 / 0 0 0 0
CHAMA........................... 69 32 71 30 / 0 0 0 0
LOS ALAMOS...................... 75 43 76 44 / 0 0 0 0
PECOS........................... 74 41 74 40 / 0 0 0 0
CERRO/QUESTA.................... 70 34 72 34 / 0 0 0 0
RED RIVER....................... 61 39 65 42 / 0 0 0 0
ANGEL FIRE...................... 67 36 68 38 / 0 0 0 0
TAOS............................ 74 34 76 35 / 0 0 0 0
MORA............................ 71 38 73 40 / 0 0 0 0
ESPANOLA........................ 82 39 82 41 / 0 0 0 0
SANTA FE........................ 78 44 77 42 / 0 0 0 0
SANTA FE AIRPORT................ 81 43 80 43 / 0 0 0 0
ALBUQUERQUE FOOTHILLS........... 83 48 83 48 / 0 0 0 0
ALBUQUERQUE HEIGHTS............. 84 51 85 54 / 0 0 0 0
ALBUQUERQUE VALLEY.............. 86 47 87 50 / 0 0 0 0
ALBUQUERQUE WEST MESA........... 85 51 87 50 / 0 0 0 0
LOS LUNAS....................... 88 46 87 47 / 0 0 0 0
RIO RANCHO...................... 85 49 86 48 / 0 0 0 0
SOCORRO......................... 91 53 91 54 / 0 0 0 0
SANDIA PARK/CEDAR CREST......... 77 42 78 43 / 0 0 0 0
TIJERAS......................... 80 46 82 46 / 0 0 0 0
MORIARTY/ESTANCIA............... 79 37 80 40 / 0 0 0 0
CLINES CORNERS.................. 76 45 77 47 / 0 0 0 0
GRAN QUIVIRA.................... 81 44 81 47 / 0 0 0 0
CARRIZOZO....................... 83 53 85 54 / 0 0 0 0
RUIDOSO......................... 71 46 78 53 / 0 0 0 0
CAPULIN......................... 81 44 81 48 / 0 0 0 0
RATON........................... 83 40 85 44 / 0 0 0 0
SPRINGER........................ 82 42 84 46 / 0 0 0 0
LAS VEGAS....................... 77 42 78 45 / 0 0 0 0
CLAYTON......................... 85 49 87 49 / 0 0 0 0
ROY............................. 83 48 83 53 / 0 0 0 0
CONCHAS......................... 91 50 91 54 / 0 0 0 0
SANTA ROSA...................... 88 51 90 56 / 0 0 0 0
TUCUMCARI....................... 90 49 93 51 / 0 0 0 0
CLOVIS.......................... 88 51 92 53 / 5 5 0 0
PORTALES........................ 89 49 93 51 / 5 5 0 0
FORT SUMNER..................... 90 49 93 55 / 0 0 0 0
ROSWELL......................... 91 53 97 55 / 5 5 0 0
PICACHO......................... 86 54 93 55 / 5 5 0 0
ELK............................. 80 52 86 54 / 5 5 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
GUYER/43
Hazardous weather outlook, May 6, 5:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI MAY 6 2011
NMZ501>540-071200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT FRI MAY 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LOCALIZED CRITICAL
FIRE WEATHER CONDITIONS ARE POSSIBLE FOR A COUPLE HOURS OVER THE
NORTHEAST PLAINS BY MID TO LATE AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FOR PORTIONS OF THE
EASTERN PLAINS SUNDAY. STRONGER WINDS ARE EXPECTED MONDAY WITH GUSTS
UP TO 50 MPH POSSIBLE MAINLY ALONG AND SOUTH OF INTERSTATE 40.
CRITICAL FIRE WEATHER CONDITIONS WILL ACCOMPANY THESE WINDS ACROSS
MUCH OF THE AREA. MORE CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
TUESDAY FOR PORTIONS OF THE EASTERN PLAINS.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GUYER
Thunderstorm Wind, Chaves
- When
- May 6, 1:00 PM MST to 1:10 PM MST
- Where
- Chaves County, 2.14 mi SW of Hagerman
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 33.102, -104.360
An amateur radio operator reported one third of his metal roof was blown off is home from a microburst at 425 Stephens St., two miles southwest of Hagerman.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Louisiana, May 6 to 31, 2011$25 million · 4 events
- Wildfire in Texas, May 6 to 11, 2011$20,000 · 2 events
- Flood in Arkansas, May 6 to 9, 2011$15,000 · 1 event
- Flash Flooding and Heavy Rain in Hawaii, May 6 to 10, 20119 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 6, 20118 events
- Hail and Heavy Rain in Florida, May 6, 20111 in hail · 2 events
- Wildfire in Arizona, May 6 to 12, 20111 event
- Marine Thunderstorm Wind in Lake Huron, May 6, 20111 event
- Hail in Texas, May 6, 20110.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289236.